Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Newport/Morehead City, NC

July 9, 2004Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 9, 2004, 3:07 PM EDT for Onslow County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 3:07 PM EDT (19:07 UTC)
Expired
Jul 9, 2004, 3:30 PM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 091907
SVRMHX
NCC133-091930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF HUBERT...OR 8 MILES SOUTHWEST OF
  SWANSBORO...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMMOCKS BEACH AROUND 330 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3476 7726 3462 7740 3446 7719 3463 7702

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:33 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 9, 2:33 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
233 PM EDT FRI JUL 9 2004

.SHORT TERM (TONIGHT THROUGH SAT)...
CONVECTION HAS BEEN DVLPING ON SEA BRZ LAST HOUR OR SO BUT HAS
REMAINED ISOLD. CONVECTION SHLD DISSIPATE QUICKLY THIS EVENING AND
WL LIKLEY NOT NEED A POP OVERNIGHT. WL ADD REMAINDER OF AFTN MENTION
FOR ALL BUT NW COUNTIES. SKIES SHLD BE MCLR WITH MUGGY LOWS IN
THE 70S. SAT LOOKS SIMILAR TO TDY WITH RDGING ALOFT KEEPING
CONVECTION LIMITED...CRNTLY HAVE NO POP AND WILL CONT THAT TREND AS
AGAIN CVRG SHLD BE LESS THAN 20 PERCENT. TEMPS SHLD BE A CPL DEGREES
WARMER SAT AND THIS COMBINED WITH DEWPTS IN THE LOW TO MID 70S WILL
GIVE HEAT INDEX VALUES NEAR 105...WL ISSUE SPS TO COVER THIS.
&&

.LONG TERM (SAT NIGHT THROUGH FRI)...
SRT WV WILL APPROACH IN WNW FLOW ALOFT SAT NIGHT. BOTH ETA/GFS SHOW
INCREASING MOISTURE AND SOME LIFT. WL CONT CRNT LOW CHC POPS
DEVELOPING LAT SAT NIGHT...APPEARS BEST CHCS MAY BE N BUT WL NOT
TRY AND ADD TOO MUCH DETAIL YET. CHC TSRA WL CONT SUN WITH DECENT
MOISTURE ACRS REGION AND SOME DIFL ALOFT. CONVECTION SHLD DECREASE
SUN NIGHT BUT FEEL BEST TO KEEP SLIGHT POP GOING WITH WEAKNESS ALOFT
AND SFC TRF OVER ERN NC. GFS KEEPS BETTER MOISTURE ACRSS REGION
THROUGH TUE. FOR NOW WILL KEEP CHCY POPS DURING DAY WITH SLIGHT CHC
AT NIGHT. LOTS OF UNCERTAINTY MID/LATE PART OF WEEK WITH BROAD UPR
TRF DEVELOPING ALONG E CST. 12Z GFS NOW TRIES TO PUSH COLD FRONT
THROUGH REGION WED...PREVIOUS RUNS KEPT IN FURTHER N. FOR NOW WILL
KEEP SLIGHT CHC AFTN/EVENING POP MENTION. TEMPS WILL REMAIN WARM AND
MUGGY ALTHOUGH SHLD LOWER A LITTLE BIT LATER IN WEEK AS UPR TRF
DVLPS.
&&

.MARINE...CURRENT BUOY AND C-MAN OBSERVATIONS ACROSS THE REGION SHOW
WINDS AROUND 10KT OR LESS WITH SEAS GENERALLY 2 TO 3 FT.
A WEAK COLD FRONT SLID INTO N NC THIS MORNING...BUT IS EXPECTED TO
DISSIPATE TONIGHT. HIGH PRES WILL SLIDE INTO THE AREA SAT...TURNING
THE WINDS TO THE N BRIEFLY BEFORE THEY VEER TO THE SE BY SUN. HIGH
PRESS IS EXPECTED TO BUILD IN JUST TO THE S OF THE STATE SUN...AND
EVENTUALLY SLIDE WEST TUE/WED. AT THIS TIME THE GFS IS PUSHING A
COLD FRONT TOWARDS THE REGION...BUT LOOKS AS THOUGH IT SHOULD STAY
JUST N OF THE REGION. AT THIS TIME WILL KEEP A PRIMARLY S/SW FLOW
FOR THE MAJORITY OF NEXT WEEK...BUT A NUMBER OF WEAK DISTURBANCES
WILL LIKELY SLIDE SOUTH ONCE THE RIDGE PUSHES WEST. TIMING OF THESE
DISTURBANCES SEEMS A LITTLE TRICKY AT THIS TIME SO WILL STICK WITH
S/SW UNTIL PICTURE BECOMES A LITTLE CLEARER. WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW 15KT FOR THE REST OF THE FCST...AND SEAS
BETWEEN 2 AND 4 FT. THE WWIII IS TRYING TO RAISE SEAS AHEAD OF SFC L
TUE/WED BUT FEEL THIS MAY BE OVERDONE. HAVE CHOPPED OFF A COUPLE OF
FEET OFF GUIDANCE SEAS WHICH WERE PREDICTING AROUND 6 FT. NO
HEADLINES AT THIS TIME AND NO SCA CONDITIONS EXPECTED.
&&

.AVIATION...EXPECT MOSTLY SCT DIURNAL CU AND VFR CONDITIONS THIS
AFTERNOON. WL HAVE SOME ISOLD CONVECTION RESULTING IN LCL MVFR/IFR
CONDITIONS. WITH CONDITIONS SIMILAR TO PREVIOUS NIGHTS...PERSISTENCE
SUGGESTS LIGHT FOG (MVFR CONDITIONS) AT EWN BETWEEN 9 AND 12Z
TOMORROW. WEAK TROUGH WILL PASS THROUGH CWA AND DISSIPATE ALONG THE
COAST BY 18Z...WITH SCT DIURNAL CU AND VFR CONDITIONS EXPECTED
TOMORROW AFTERNOON.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

PUBLIC...RF
MARINE...SJ
AVIATION...BV
Hazardous weather outlook, Jul 9, 4:12 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
412 AM EDT FRI JUL 9 2004

NCZ029-044>047-079>081-090>095-098-103-104-100811-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
412 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES MAY REACH BETWEEN 105 AND 110 DEGREES SATURDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:11 PM EDTSevere Thunderstorm WarningMHXOnslow34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.